Alert archive / Montana / Wind Advisories in 2013

Wind Advisory 10, NWS Missoula, MT

November 7, 2013Missoula County, Ravalli County, Montana

NWS Missoula, MT issued this wind advisory at Nov 7, 2013, 8:38 PM MST for Missoula County, Ravalli County, Montana. It was in force for 93 min.

The area

The counties it named.

The facts

Issued
Nov 7, 2013, 8:38 PM MST (03:38 UTC)
Expired
Nov 7, 2013, 10:11 PM MST
In force
93 min
Issued by
NWS Missoula, MT

Counties Missoula County, MT, Ravalli County, MT

The radar

The Missoula radar (KMSX), 54 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.6 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2013-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2013-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

754 
WWUS75 KMSO 080338
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
838 PM MST THU NOV 7 2013


MTZ005-080900-
/O.NEW.KMSO.WI.Y.0010.131108T0338Z-131108T0900Z/
MISSOULA/BITTERROOT VALLEYS-
838 PM MST THU NOV 7 2013

...WIND ADVISORY IN EFFECT UNTIL 2 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 2 AM MST FRIDAY. 

* IMPACTS/TIMING: STRONG WINDS DOWN THE BITTERROOT VALLEY WILL
  CONTINUE THROUGH THIS EVENING CREATING DIFFICULT TRAVEL FOR HIGH
  PROFILE VEHICLES DOWN HIGHWAY 93. IN ADDITION, DAMAGE TO TREE
  BRANCHES AND POWERLINES IS POSSIBLE.

* WINDS: SOUTHWEST TO WEST WINDS SUSTAINED 30 MPH WITH GUSTS TO 50
  MPH.

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
688 
WWUS75 KMSO 080410
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
910 PM MST THU NOV 7 2013

MTZ007-080900-
/O.NEW.KMSO.HW.W.0004.131108T0410Z-131108T0900Z/
BUTTE/BLACKFOOT REGION-
910 PM MST THU NOV 7 2013

...HIGH WIND WARNING IN EFFECT UNTIL 2 AM MST FRIDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 2 AM MST FRIDAY. 


* IMPACTS/TIMING: HIGH WINDS ARE EXPECTED OVER THE NEXT SEVERAL
  HOURS. DAMAGE TO POWER LINES AND DOWNED TREE BRANCHES IS LIKELY.
  DIFFICULT DRIVING CAN BE EXPECTED FOR VEHICLES TRAVELING
  BETWEEN DEERLODGE AND ANACONDA ON INTERSTATE 90.

* WINDS: WEST SUSTAINED 35 TO 40 MPH WITH GUSTS TO 60 MPH.

* LOCATIONS IMPACTED INCLUDE...BUTTE...GEORGETOWN LAKE...HIGHWAY 
  12 GARRISON TO ELLISTON...MACDONALD PASS

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 50 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

MTZ005-080900-
/O.CON.KMSO.WI.Y.0010.000000T0000Z-131108T0900Z/
MISSOULA/BITTERROOT VALLEYS-
910 PM MST THU NOV 7 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST FRIDAY...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 2 AM MST FRIDAY. 

* IMPACTS/TIMING: STRONG WINDS DOWN THE BITTERROOT VALLEY WILL 
  CONTINUE THROUGH THIS EVENING CREATING DIFFICULT TRAVEL FOR 
  HIGH PROFILE VEHICLES DOWN HIGHWAY 93. IN ADDITION... DAMAGE 
  TO TREE BRANCHES AND POWERLINES IS POSSIBLE. 

* WINDS: SOUTHWEST TO WEST WINDS SUSTAINED 30 MPH WITH GUSTS TO 
  50 MPH. 

* LOCATIONS IMPACTED INCLUDE...BITTERROOT VALLEY...MISSOULA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
691 
WWUS75 KMSO 080511
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1011 PM MST THU NOV 7 2013

MTZ007-080615-
/O.CAN.KMSO.HW.W.0004.000000T0000Z-131108T0900Z/
BUTTE/BLACKFOOT REGION-
1011 PM MST THU NOV 7 2013

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE HIGH
WIND WARNING. 

WINDS HAVE DIMINISHED ALLOWING THE HIGH WIND WARNING TO BE CANCELLED

$$

MTZ005-080615-
/O.CAN.KMSO.WI.Y.0010.000000T0000Z-131108T0900Z/
MISSOULA/BITTERROOT VALLEYS-
1011 PM MST THU NOV 7 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED ALLOWING THE WIND ADVISORY TO BE CANCELLED

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Nov 7, 3:31 PM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Nov 7, 3:31 PM MST, 5 hours 7 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
331 PM MST Thu Nov 7 2013

...SNOW TO IMPACT PORTIONS OF NORTHERN ROCKIES THROUGH FRIDAY...

.DISCUSSION...

A vigorous Pacific storm system will move across the Northern
Rockies late this afternoon through late this evening, bringing a
mix of snow/rain at low elevations and snow to mountain passes.
Precipitation and wind will be temporarily intense along the
surface cold front. Impacts to the public will primarily be ice
and snow-packed roadways at mountain passes and some lower
elevations of northwest Montana. Wind will also be an impact,
particularly near Grangeville through this evening and for those
boating on Flathead Lake through tonight. Waves to 2 feet are
possible on Flathead Lake, impacting small watercraft. There
remains some uncertainty with how impacted larger western Montana
valleys, such as the Flathead and Missoula valleys, from snow
tonight. Right now, confidence is low that an impactful snow, more
than one half inch, will fall and/or that temperatures will be
cold enough to support ice/snow accumulation on area roadways and
sidewalks. A well-mixed environment behind the cold front this
evening will keep some breezes going across the region overnight
and will allow temperatures to rebound somewhat Friday afternoon.

Conditions across the Northern Rockies will begin to show some
improvement early Saturday. However showery conditions are still
expected throughout much of the day and may yield some minor
impacts to travelers over mountain passes and in the back-country.

This break will be short lived with precipitation returns to
northwest Montana late Saturday afternoon and then across the rest
of central Idaho and western Montana overnight, lasting into
Monday morning. A complex mix of wintry precipitation are again
possible throughout the valleys of northwest Montana, affecting
those living in the Yaak, Noxon, Olney, Eureka and the Flathead
Valley for example. Libby may even be thrown into the mixed
precipitation potential, though confidence is low due to a better
chance for their temperatures to remain warm overnight. Valley
accumulations are not expected to be all that much (less than 2
inches), but the impacts felt by mixed precipitation and the
resultant slushy roadways may be significant to travel Saturday
night through Sunday. In fact, those living and traveling near or
in Glacier National Park (Columbia Falls, Hungry Horse, etc.) may
actually experience a brief push of much colder air from east of
the Divide resulting in a potential bump in the snow to liquid
ratio and thus heavier accumulations. Winter weather highlights
may be needed for this potential. The system final begins to taper
off early Monday as a weak ridge begins to build into the region.

Models are all showing various ridging solutions on Tuesday of
next week but with a wide variety of ensemble solutions. Thus went
with a mean approach and not as amplified of a ridge. High
pressure will again be short lived as a very strong storm system
lies in wait over the Pacific. This storm system will likely help
initiate a larger scale pattern change and eventually bring a
return to colder, snowier weather; perhaps by next weekend.

&&

.AVIATION...Snow and rain will continue to impact the Northern
Rockies during the next 24 hours. The most significant impact to
terminals will be at KGPI, where snow continues to keep ceilings
and visibilities fairly low. A lesser, temporary impact from snow
will be seen at KMSO, KBTM, and KSMN through early Friday. Also
this evening, KSMN and KBTM will experience wind gusts to 25 knots
at times. Terrain obscurations will be commonplace throughout the
region during the next 24 hours as well.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY until 11 AM MST Friday
     Bitterroot/Sapphire Mountains...Lower Clark Fork Region...
     West Glacier Region.

     WINTER WEATHER ADVISORY until 11 AM MST Friday Kootenai/Cabinet
     Region.

ID...WIND ADVISORY until 7 PM PST this evening for the Camas
     Prairie...Grangeville and Highway 95 IN THE
     Orofino/Grangeville Region.

     WINTER WEATHER ADVISORY until 10 AM PST Friday Southern
     Clearwater Mountains.

&&

Zumpfe/Dickerson
Aviation...Zumpfe

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

In the hours before

Local storm report, Nov 7, 6:33 PM MST, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
633 PM MST THU NOV 7 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     NON-TSTM WND GST 1 N GRANGEVILLE         45.94N 116.12W
11/07/2013  M46 MPH          IDAHO              ID   MESONET

            MESONET STATION GRANGEVILLE /GVLI1/

&&

NWS MISSOULA MT
IRIS SYSTEM

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 7, 9:10 PM MSTHigh Wind WarningMSODeer Lodge, Granite, Powell, Silver Bow61 min

Nearby

Wind Advisories in Montana, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.